Alert archive / Indiana / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Northern Indiana
NWS Northern Indiana issued this winter storm watch at Jan 29, 2021, 4:07 AM EST for 21 counties in Indiana; 8 counties in Ohio; 4 counties in Michigan. It took effect at Jan 30, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2021, 4:07 AM EST (09:07 UTC)
- In effect from
- Jan 30, 2021, 7:00 PM EST
- Expired
- Jan 30, 2021, 3:29 AM EST
- In force
- Issued by
- NWS Northern Indiana
All 33 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079 WWUS43 KIWX 290907 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 407 AM EST Fri Jan 29 2021 INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-291715- /O.NEW.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 407 AM EST Fri Jan 29 2021 /307 AM CST Fri Jan 29 2021/ ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 9 inches possible. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From Saturday evening through Sunday evening. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
3 follow-up statements
227 WWUS43 KIWX 292024 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 324 PM EST Fri Jan 29 2021 MIZ077>081-300430- /O.EXA.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/ Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, and Litchfield 324 PM EST Fri Jan 29 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible. * WHERE...Berrien, Cass MI, St. Joseph MI, Branch and Hillsdale Counties. * WHEN...From Saturday evening through Sunday evening. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-300430- /O.CON.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 324 PM EST Fri Jan 29 2021 /224 PM CST Fri Jan 29 2021/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches possible. Locally higher accumulations are possible. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From Saturday evening through Sunday evening. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
160 WWUS43 KIWX 300220 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 920 PM EST Fri Jan 29 2021 INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-301030- /O.CON.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 920 PM EST Fri Jan 29 2021 /820 PM CST Fri Jan 29 2021/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches possible. Locally higher snow accumulations are possible. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From Saturday evening through Sunday evening. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ MIZ077>081-301030- /O.CON.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/ Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, and Litchfield 920 PM EST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible. * WHERE...Branch, Hillsdale, Berrien, St. Joseph MI and Cass MI Counties. * WHEN...From Saturday evening through Sunday evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
856 WWUS43 KIWX 300829 WSWIWX URGENT - WINTER WEATHER MESSAGE National Weather Service Northern Indiana 329 AM EST Sat Jan 30 2021 INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-301630- /O.UPG.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/ /O.NEW.KIWX.WS.W.0001.210131T0000Z-210201T0000Z/ La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 329 AM EST Sat Jan 30 2021 /229 AM CST Sat Jan 30 2021/ ...WINTER STORM WARNING IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING TO 7 PM EST /6 PM CST/ SUNDAY... * WHAT...Heavy snow. Total snow accumulations of 5 to 9 inches. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From 7 PM EST /6 PM CST/ this evening to 7 PM EST /6 PM CST/ Sunday. * IMPACTS...Travel will be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ INZ004>009-MIZ077>081-OHZ001-002-004-005-301630- /O.UPG.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/ /O.NEW.KIWX.WW.Y.0003.210131T0000Z-210201T0000Z/ St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry- Including the cities of South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, and Liberty Center 329 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From 7 PM this evening to 7 PM EST Sunday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 12:19 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Jan 29, 12:19 AM EST, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 1219 AM EST Fri Jan 29 2021 .SYNOPSIS... Issued at 626 PM EST Thu Jan 28 2021 A large high pressure area will continue to bring a cold north flow with partly to mostly cloudy skies tonight, although skies will clear across the southwest. Cold and dry weather tonight and Friday will yield to a snowy weekend with accumulating snow across the entire area. Travel is likely to be impacted by early Sunday. && .SHORT TERM...(This Evening through Friday) Updated at 1010 PM EST Thu Jan 28 2021 Latest surface analysis still has ridge axis just off to the west extending down through WI and IL resulting in northwest flow and lake effect clouds that will linger over the far NE half of the CWA into the evening hours while surface ridge will slowly drift eastward into western CWA bringing clearing skies to the SW half. Outside of lake effect clouds should have good radiational cooling tonight dropping lows down to 10-15F. High pressure remains over the region providing fair weather and seasonably cool temperatures Friday and Friday night with highs 25-30 and lows in the teens. && .LONG TERM...(Friday Night through Thursday) Issued at 217 PM EST Thu Jan 28 2021 Weekend storm system still on track for bringing accumulating snow to most of the CWA. Overall the deterministic models still showing decent agreement and run to run consistency in the large scale features. Water vapor imagery currently depicting what will be our weekend system just offshore of the Pacific Northwest and drifting slowly southward. Upper low will open up as it comes onshore Friday then deepen/close off again as it reaches the mid- MS valley Saturday night...presenting our area with favorable conditions for accumulating snow. Model trajectories indicating moisture transport from gulf will ascend up along 295K surface and coincide with good synoptic forcing through a deep layer with 55kt LLJ, 100m height falls at 500mb, and loosely coupled upper jet structure. Not surprisingly the model blend and ensemble means have responded accordingly...WPC superblend, SREF, and GEFS means all in the 3-5 inch range for the initial surge centered around 06Z Sunday with an additional couple of inches accumulating beyond that. NBM blend also showing upward trend from yesterday with greater than 4 inches now in likely range. Confidence in reaching greater than 6 inches however still on the low side with multiple limiting factors in play. Forecast soundings indicating a surface based above freezing layer developing along the far SW CWA and NBM probabilities 50/50 on rain vs snow so expect a sharp cutoff in accumulations near or just south of our CWA. While much of the rest of the CWA should see mostly/all snow still have an elevated DGZ...600-500mb...with a lower omega field centered around 650mb and a saturated layer extending up close to 700mb in the 0 to -5C range that will keep SLR well below climo. And although upper low/trough expected to linger over the area Sunday in support of continued light snow...still looking as though moisture transport shifts quickly eastward as mid-Atlantic cyclogenesis expected to take place Sunday night-Monday. Needless to say still plenty of details yet to be resolved given system is still offshore but an increased confidence in the 3-5 inch range but still lower confidence in greater than 6. Quieter weather heading into the beginning of next week as weak surface ridging extends down into the region. Next system set to arrive toward the end of the forecast period. Not much in the way of cold air coming in behind the weekend system so temperatures should be seasonable Mon-Wed before trending warmer ahead of the next system on Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1217 AM EST Fri Jan 29 2021 High pressure and ridging will act to suppress any activity across the area keeping low clouds and stormy weather at bay. As such, expect VFR conditions through the period despite lingering lake enhanced high MVFR CIGs just to our north. Variable winds overnight give way to southeast winds picking up some speed during the morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper/Cobb SHORT TERM...JAL/Cobb LONG TERM...JAL AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 28, 10:09 AM EST, 17 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 1009 AM EST Thu Jan 28 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-291515- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 1009 AM EST Thu Jan 28 2021 /909 AM CST Thu Jan 28 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Snow may be heavy at times from late Saturday into Sunday and is expected to impact travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-291515- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1009 AM EST Thu Jan 28 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Conditions hazardous to small craft are possible Monday.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 4:40 AM EST | Small Craft Advisory | IWX | 5 days |
Nearby
Winter Storm Watches in Indiana, 2021Winter Storm Watches in Ohio, 2021Winter Storm Watches in Michigan, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.